ADHD Drugs: Hallucinations Not Uncommon
FDA Examines Incidence of Psychotic Symptoms in Children Taking ADHD Medications
WebMD News Archive
ADHD researcher William Pelham Jr., PhD, tells WebMD that hallucinations and similar psychiatric symptoms are well known to clinicians who specialize in treating children with the disorder.
Pelham is a professor of psychology, pediatrics, and psychiatry at the State University of New York at Buffalo.
"Off the top of my head, I would say I have seen this in about one out of every 100 kids I've treated," he says.
But he adds that pediatricians and other clinicians who don't specialize in treating ADHD may fail to associate psychotic episodes with stimulant drug use.
He notes that the drugs have also been linked to sudden death in children with heart problems. It is now recommended that children be evaluated for heart problems before beginning treatment with ADHD medications.
"The hope is that reports like this one will raise awareness that these are not benign medications. They are psychoactive drugs with side effects," he says.
Warnings Included on Labels
A spokesman for Shire Pharmaceuticals, which markets extended-release Adderall XR, tells WebMD that there is little new information in the published FDA report and that the drug’s labeling now includes a warning about possible psychiatric side effects, including hallucination.
“Stimulant medications are proven, safe treatments for people with ADHD,” says Shire Director of Corporate Communications Matt Cabrey. “But with any medication there is a risk for adverse events, and these drugs are no exception.”
Eli Lilly and Co. spokesman David Shaffer also noted that the labeling for Strattera was altered to warn of possible psychiatric side effects after the FDA first made its concerns public.